Skip to main content
main-content

01.12.2011 | Case report | Ausgabe 1/2011 Open Access

Journal of Medical Case Reports 1/2011

A 37-year-old woman presenting with impaired visual function during antituberculosis drug therapy: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2011
Autoren:
Abdulkabir A Ayanniyi, Rashidat O Ayanniyi
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-5-317) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

AAA came up with the study concept and design, and was responsible for patient care, drafting the manuscript and the literature review. ROA edited the manuscript, performed the literature review, and revised the manuscript. All authors read and approved the final manuscript.

Abstract

Introduction

Combination antituberculosis drug therapy remains the mainstay of treating tuberculosis. Unfortunately, antituberculosis drugs produce side effects including (toxic) impaired visual function, which may be irreversible. We report a case of antituberculosis-drug-induced impaired visual function that was reversed following early detection and attention.

Case presentation

A 37-year-old Yoruba woman, weighing 48 kg, presented to our facility with impaired visual functions and mild sensory polyneuropathy in about the fourth month of antituberculosis treatment. Her therapy comprised ethambutol 825 mg, isoniazid 225 mg, rifampicin 450 mg, and pyrazinamide 1200 mg. Her visual acuity was 6/60 in her right eye and 1/60 in her left eye. She had sluggish pupils, red-green dyschromatopsia, hyperemic optic discs and central visual field defects. Her intraocular pressure was 14 mmHg. Her liver and kidney functions were essentially normal. Screening for human immunodeficiency virus was not reactive. Her impaired visual function improved following prompt diagnosis and attention, including the discontinuation of medication.

Conclusions

The ethambutol and isoniazid in antituberculosis medication are notorious for causing impaired visual function. The diagnosis of ocular toxicity from antituberculosis drugs should never be delayed, and should be possible with the patient's history and simple but basic eye examinations and tests. Tight weight-based antituberculosis therapy, routine peri-therapy visual function monitoring towards early detection of impaired function, and prompt attention will reduce avoidable ocular morbidity.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Für Ihren Erfolg in Klinik und Praxis - Die beste Hilfe in Ihrem Arbeitsalltag als Mediziner

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.

Alle e.Med Abos bis 30. April 2021 zum halben Preis!

Jetzt e.Med zum Sonderpreis bestellen!

Zusatzmaterial
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2011

Journal of Medical Case Reports 1/2011 Zur Ausgabe